Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 28, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 5, 2008, 7:07 PM CDT for Fremont County, Mills County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 7:07 PM CDT (00:07 UTC)
- Expired
- Jun 5, 2008, 7:37 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Fremont County, IA, Mills County, IA
The radar
The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:11 PM CDT | TORNADO | S Randolph, IA | LAW ENFORCEMENT SPOTTED TORNADO ON THE GROUND SOUTH OF RANDOLPH |
| Jun 5, 7:30 PM CDT | FUNNEL CLOUD | 2 S Hastings, IA | ROTATING WALL CLOUD WITH FUNNEL FORMING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 5:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2054 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 14.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 060007
TOROAX
IAC071-129-060100-
/O.NEW.KOAX.TO.W.0028.080606T0007Z-080606T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN FREMONT COUNTY IN SOUTHWEST IOWA...
SOUTHEASTERN MILLS COUNTY IN SOUTHWEST IOWA...
* UNTIL 800 PM CDT.
* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
DANGEROUS PART OF THE STORM WAS LOCATED NEAR SIDNEY...OR 28 MILES
NORTHWEST OF TARKIO...MOVING NORTH AT 53 MPH.
* LOCATIONS IMPACTED INCLUDE...
MALVERN...RANDOLPH...SIDNEY
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4069 9557 4079 9579 4105 9569 4096 9540
4091 9540
TIME...MOT...LOC 0007Z 201DEG 46KT 4080 9567
$$
GRIFFIS2 follow-up statements
000
WWUS53 KOAX 060014
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
714 PM CDT THU JUN 5 2008
IAC071-129-060100-
/O.CON.KOAX.TO.W.0028.000000T0000Z-080606T0100Z/
FREMONT IA-MILLS IA-
714 PM CDT THU JUN 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN MILLS AND NORTHERN FREMONT COUNTIES...
AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STATE
TROOPERS CONFIRM A TORNADO. THIS TORNADO WAS LOCATED NEAR
RANDOLPH...OR 30 MILES NORTHWEST OF TARKIO...MOVING NORTH AT 53 MPH.
LOCATIONS IMPACTED INCLUDE...IMOGENE AND MALVERN.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4091 9540 4082 9547 4081 9547 4080 9549
4077 9550 4076 9552 4073 9555 4080 9579
4105 9569 4096 9540
TIME...MOT...LOC 0014Z 201DEG 46KT 4088 9563
$$
GRIFFIS000
WWUS53 KOAX 060038
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 PM CDT THU JUN 5 2008
NEC027-107-139-060045-
/O.CON.KOAX.SV.W.0140.000000T0000Z-080606T0045Z/
PIERCE NE-CEDAR NE-KNOX NE-
737 PM CDT THU JUN 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN KNOX...CEDAR AND NORTHEASTERN PIERCE COUNTIES...
AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS AROUND 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF CROFTON TO
RANDOLPH...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
YANKTON TO 25 MILES NORTH OF NORFOLK...MOVING NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...FORDYCE...COLERIDGE...WYNOT...ST.
HELENA...OBERT AND HARTINGTON.
60 MPH WINDS WERE REPORTED WITH THIS LINE OF STORMS AT RANDOLPH AT
732 PM.
THIS STORM MAY PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER. SEEK A
STURDY SHELTER IMMEDIATELY. STAY AWAY FROM WINDOWS AND GLASS DOORS.
THIS STORM MAY PRODUCE WINDS AROUND 60 MPH. GO TO THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4285 9778 4286 9771 4284 9768 4287 9763
4286 9760 4287 9731 4286 9723 4282 9721
4278 9713 4276 9701 4253 9701 4225 9752
4287 9786 4287 9781
TIME...MOT...LOC 0037Z 210DEG 47KT 4288 9754 4244 9732
$$
DERGANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:20 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 5, 2:20 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT THU JUN 5 2008
.DISCUSSION...
TIMING AND EXTENT OF CONVECTION MAIN FORECAST CONCERN IN THE SHORT TERM.
SURFACE LOW PRESSURE WAS LOCATED OVER SOUTH CENTRAL NEBRASKA JUST
EAST OF KMCK AT 18Z WITH WARM FRONT STRETCHING INTO NORTHEAST
NEBRASKA AND NORTHERN IOWA. INITIAL BAND OF CONVECTION DEVELOPED NORTH
OF THE WARM FRONT THIS MORNING AND MOVED NORTH OUT OF THE AREA.
CURRENT RADAR AND SATELLITE TRENDS SHOW A LINE OF CONVECTION FROM
SOUTH CENTRAL NEBRASKA INTO CENTRAL KANSAS ALONG SEMI-DRY LINE BOUNDARY.
EXPECT THIS ACTIVITY TO PUSH INTO THE CWA THIS AFTERNOON AS
SURFACE LOW TRACKS SLOWLY NORTH. HIGH POPS IN PLACE FOR TONIGHT WITH
HEADLINES FOR SEVERE OR FLOOD POTENTIAL. STRONG WIND FIELDS SUGGEST
HIGH POSSIBILITY OF TORNADIC STORMS THIS AFTERNOON AND EVENING
WITH FAST MOVEMENT NORTH. MAIN ACTION EXPECTED TO END AFTER 06Z AS
UPPER WAVE MOVES NORTH OF THE AREA. BRIEF BREAK FRIDAY FROM WEATHER
BUT ANOTHER FRONT MOVES INTO THE AREA ON SATURDAY AND LINGERS INTO
SUNDAY AS UPPER FLOW BECOMES PARALLEL TO THE SURFACE BOUNDARY
ACROSS KANSAS AND MISSOURI.
EXTENDED FORECAST LEANING TOWARD HPC GUIDANCE TODAY WITH TREND TOWARD
COOLER AND WETTER CONDITIONS THAN PREVIOUS FORECAST.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 06/1800Z.
MAIN THREAT OF THUNDERSTORMS EXPECTED THROUGH 03Z AT EACH TAF SITE
AS UPPER WAVE AND SURFACE FRONT MOVE THROUGH THE REGION. SURFACE WINDS
ALSO EXPECTED TO REMAIN HIGH INTO THE EVENING WITH WINDS SHIFTING TO
A WESTERLY DIRECATION AFTER 06Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ015-033-034-
043>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043-055-056-069-
079-080-090-091.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR IAZ043-055-056-
069-079-080-090-091.
&&
FOBERT/DERGANHazardous weather outlook, Jun 5, 4:10 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 410 PM CDT THU JUN 5 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061115- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 410 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS ARE EXPECTED TO MOVE FROM CENTRAL KANSAS INTO EASTERN NEBRASKA LATE THIS AFTERNOON AND BECOME WIDESPREAD ACROSS THE AREA THIS EVENING. SOME SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE STORMS WILL BE MOVING VERY FAST WITH SPEEDS UP TO 60 MPH. LOW PRESSURE OVER SOUTH CENTRAL NEBRASKA WILL MOVE NORTH TONIGHT WITH A COLD FRONT MOVING INTO EASTERN NEBRASKA AND SOUTHWEST IOWA. EXTREME SHEAR VALUES ARE IN PLACE ACROSS THE REGION IN ASSOCIATION WITH AN UNUSALLY STRONG UPPER LEVEL LOW. SIGNIFICANT MOISTURE AND INSTABILITY WILL BE IN PLACE THIS EVENING AND COMBINED WITH THE STRONG SHEAR WILL INCREASE THE POTENTIAL FOR STRONG...LONG TRACKED TORNADOES. HEAVY RAIN IS ALSO LIKELY. ALTHOUGH THE STORMS WILL HAVE A FAST STORM MOVEMENT...BECAUSE OF THE ONGOING FLOODING AND SATURATED SOILS...A FLASH FLOOD WATCH HAS BEEN CONTINUED THROUGH TONIGHT. PLEASE REFER TO INDIVIDUAL RIVER AND FLASH FLOOD WARNINGS FOR SPECIFIC FLOODING DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE FOR PARTS OF THE OUTLOOK AREA SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL 700 PM CDT. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING. FOBERT
In the hours before
Local storm report, Jun 5, 6:00 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
600 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 S LIBERTY 40.07N 96.48W
06/05/2008 E0.88 INCH GAGE NE TRAINED SPOTTER
&&
KURTZLocal storm report, Jun 5, 6:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TORNADO 1 S JOHNSON 40.40N 96.00W
06/05/2008 NEMAHA NE EMERGENCY MNGR
LOCATED AT THE INTERSECTION OF HWY 136 AND 105
&&
KURTZLocal storm report, Jun 5, 6:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
644 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 4 W CLEARWATER 42.17N 98.27W
06/05/2008 E0.75 INCH ANTELOPE NE LAW ENFORCEMENT
&&
KURTZLocal storm report, Jun 5, 6:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
652 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL SHUBERT 40.24N 95.68W
06/05/2008 M1.00 INCH RICHARDSON NE TRAINED SPOTTER
&&
KURTZLocal storm report, Jun 5, 6:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 2 W CENTER 42.61N 97.92W
06/05/2008 M0.75 INCH KNOX NE LAW ENFORCEMENT
&&
KURTZLocal storm report, Jun 5, 7:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
706 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TORNADO 4 E NEBRASKA CITY 40.68N 95.78W
06/05/2008 FREMONT IA FIRE DEPT/RESCUE
SPOTTED SOUTH OF THE SAP BROTHERS AT THE I-29 10 MILE
MARKER AND IOWA 2.
&&
KURTZThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:02 PM CDT | Areal Flood Warning | OAX | Fremont, Mills | 4 hr |
| Jun 5, 7:02 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 28 min |
| Jun 5, 7:03 PM CDT | Tornado Warning | OAX | Fremont, Page | 57 min |
| Jun 5, 7:21 PM CDT | Tornado Warning | OAX | Fremont, Mills, Montgomery | 19 min |
| Jun 5, 7:26 PM CDT | Tornado Warning | OAX | Montgomery, Page | 25 min |
| Jun 5, 7:48 PM CDT | Tornado Warning | OAX | Montgomery | 16 min |
| Jun 5, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 13 min |
| Jun 5, 8:13 PM CDT | Tornado Warning | OAX | Page | 34 min |
| Jun 5, 8:19 PM CDT | Tornado Warning | OAX | Page | 26 min |
| Jun 5, 10:58 PM CDT | Areal Flood Warning | OAX | Fremont, Mills | 12 hr |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.